Peterborough Public Health Issues Drug Poisoning Alert
Written by Comms Team, June 1, 2022
Residents Urged to Carry Naloxone and Avoid Using Drugs Alone
Today Peterborough Public Health issued a warning following an increase in suspected drug poisonings.
In the past 24 hours (May 31 – June 1), Peterborough Public Health detected increases in drug-related Emergency Department Visits. Thus far, there have been 5 drug-related Emergency Department Visits. In the last week (May 26 – June 1), there have been 15 drug-related Emergency Department visits, and 7 Paramedic Calls for Service. It is understood that not everyone experiencing a drug poisoning will call 911 or will attend the Emergency Department. This increase has prompted Peterborough Public Health to issue a public warning in the hopes of preventing further harms in the community.
Peterborough Public Health is reminding the public that street drugs may be cut or mixed with toxic substances. Beware that using even a small amount of drug can be fatal. Drug poisoning from toxic substances may last for hours and make it hard to wake up an individual. Give Naloxone. This may improve breathing, but may not help the individual regain consciousness. It is important to call 911, and continue to monitor breathing until medical help arrives.
If you use drugs, Peterborough Public Health recommends that you:
- Avoid using drugs alone
- If you use with a friend, do not use at the exact same time
- Have a plan – Ask someone to check on you or call the National Overdose Response Service 1-888-688-6677
- Carry a naloxone kit, keep it visible and close to you
- Avoid mixing drugs
- Test your drug by using a small amount first
- Call 911 immediately if someone starts to show signs of an overdose and/or cannot be resuscitated after naloxone is administered
Peterborough Public Health encourages everyone to recognize the signs of opioid overdose and know what to do:
- Skin is cold and clammy
- Fingernails or lips are blue or purple
- Body is very limp
- Can’t wake the person up
- Deep snoring or gurgling sounds
- Breathing is very slow, erratic or has stopped
- Pupils are very small
If an overdose is witnessed:
- Call 911. Give naloxone. Continue to check for breathing. Stay with the person until help arrives.
- Under Canada’s Good Samaritan Drug Overdose Act, anyone who seeks medical help for themselves or for someone else who has overdosed, WILL NOT be charged for possessing or using drugs for personal use.
Residents can anonymously report drug poisonings and other bad drug reactions using the ‘Drug Reporting Tool’. Any information shared through the tool supports Peterborough Public Health and community partners in responding to and preventing drug poisonings in the Peterborough area. The Drug Reporting Tool can be accessed by clicking here.
For more information, or to find out how to access naloxone, please visit www.peterboroughpublichealth.ca and search for “Opioids” or click here.
For further information, please contact:
A/ Communications Manager
705-743-1000, ext. 352